Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 81, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2015, 4:29 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2015, 4:29 PM PDT (23:29 UTC)
- Expired
- Jul 30, 2015, 7:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:00 PM PDT | FLASH FLOOD | Kelso, CA | CHP REPORTS KELBAKER RD. WASHING AWAY. BEGINNING OF FLOODING ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 3107 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125
WGUS55 KVEF 302329
FFWVEF
CAC071-310230-
/O.NEW.KVEF.FF.W.0081.150730T2329Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT THU JUL 30 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 730 PM PDT
* AT 426 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS EXTENDING
FROM THE MOJAVE PRESERVE SOUTHWARD TO ESSEX DOWN TO HIGHWAY 62.
THUNDERSTORMS WILL CONTINUE TO EXPAND ACROSS THIS AREA AND WILL
PRODUCE HEAVY RAINFALL AND RAPID FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND...
ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS
CAMPGROUND.
THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 72
AND 114....AND HIGHWAY 62 FROM EAST OF TWENTYNINE PALMS TO NEAR
VIDAL JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
3535 11506 3466 11508 3408 11481 3407 11532
3412 11552 3407 11555
$$
OUTLER2 follow-up statements
733
WGUS75 KVEF 310104
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT THU JUL 30 2015
CAC071-310230-
/O.CON.KVEF.FF.W.0081.000000T0000Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
604 PM PDT THU JUL 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 601 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS
PRODUCING HEAVY RAIN. ONE AREA WAS CONCENTRATED NEAR KELSO-CIMA ROAD
AND ANOTHER AREA ALONG HIGHWAY 62 BETWEEN TWENTYNINE PALMS AND VIDAL
JUNCTION. FLASH FLOODING AND ROAD CLOSURES ARE LIKELY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND...
ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS CAMPGROUND.
THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 72 AND
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
3535 11506 3466 11508 3408 11481 3407 11532
3412 11552 3407 11555
$$
OUTLER748
WGUS75 KVEF 310223
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
723 PM PDT THU JUL 30 2015
CAC071-310231-
/O.EXP.KVEF.FF.W.0081.000000T0000Z-150731T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
723 PM PDT THU JUL 30 2015
...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 730 PM PDT...
THE HEAVY RAIN HAS ENDED AND ONLY POCKETS OF LIGHT TO MODERATE RAIN
REMAIN. LOCAL WASHES AND DRAINAGES MAY CONTINUE TO OBSERVE ELEVATED
FLOWS THROUGH THIS EVENING SO HEED ANY ROAD CLOSURES AND NEVER
ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
LAT...LON 3409 11560 3469 11578 3537 11581 3537 11509
3535 11506 3466 11508 3408 11481 3407 11532
3412 11552 3407 11555
$$
OUTLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM PDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT THU JUL 30 2015 .SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS. && .SHORT TERM...THROUGH SATURDAY NIGHT. UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO- THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE. A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH. AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO THE VALLEYS INTO THE EVENING HOURS. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE. MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES. THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW FILTERING THROUGH THE AREA. && .AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS. STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA 13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS. CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY. GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...PULLIN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 30, 1:31 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
07/30/2015 SAN BERNARDINO CA LAW ENFORCEMENT
CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
SEVERAL LOCATIONS ON HIGHWAY 62.
&&
ASGLocal storm report, Jul 30, 2:44 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 2 WSW TWENTYNINE PALMS 34.12N 116.09W
07/30/2015 M1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
PAST 30 MINUTES. BACKYARD FLOODING
OCCURRING, AND PEA SIZE HAIL.
&&
SCLocal storm report, Jul 30, 3:37 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG LAKE HAVASU CITY 34.48N 114.32W
07/30/2015 MOHAVE AZ LAW ENFORCEMENT
2 POWER LINES DOWN IN LAKE HAVASU CITY AND
SEVERAL POWER OUTAGES INCLUDING SEVERAL
TRAFFIC LIGHTS THAT ARE OUT ALONG HIGHWAY
95.
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:03 PM PDT | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:49 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 29, 6:11 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 6:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 7:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 8:30 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 24 hr |
| Jul 30, 1:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 2:29 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 3:02 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 58 min |
| Jul 30, 3:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
| Jul 30, 3:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.